Alert archive / Puerto Rico / Flash Flood Warnings in 2022

Flash Flood Warning 43, NWS JSJ

September 18, 2022

NWS JSJ issued this flash flood warning at Sep 18, 2022, 2:51 PM CDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2022, 2:51 PM CDT (19:51 UTC)
Expired
Sep 18, 2022, 7:30 PM CDT
In force
5 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

The radar

The San Juan radar (TJUA), 28 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 151 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

428 
WGCA52 TJSJ 181951
FFWSJU
PRC021-190030-
/O.NEW.TJSJ.FF.W.0043.220918T1951Z-220919T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
351 PM AST Sun Sep 18 2022

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Bayamon County in Puerto Rico...

* Until 830 PM AST.

* At 351 PM AST, gauge reports indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 5 inches of rain 
  have fallen. The expected rainfall rate is 1 to 1.5 inches per 
  hour. Additional rainfall amounts of 2 to 5 inches are possible in 
  the warned area. Flash flooding is already occurring.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Gauges reported.

  IMPACT...Life threatening flash flooding of mainstem rivers,
           creeks and streams, urban areas, highways, streets and
           underpasses.

* Some locations that will experience flash flooding include...
  Bayamon, Guaynabo, Sabana Seca and Candelaria.

Flooding in Urb. Bella Vista and Jardines de Caparra.
Serious flooding affecting structural integrity of bridges.  
Potential Landslides throughout vicinity but especially along 
Highways 812, 816, 8829, 830, 174 and 167.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 1842 6616 1842 6613 1841 6612 1840 6613
      1838 6612 1838 6614 1836 6614 1834 6613
      1832 6614 1831 6613 1831 6614 1828 6614
      1828 6617 1826 6619 1831 6621 1834 6620
      1841 6620 1842 6617 1843 6617

FLASH FLOOD...GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1-1.5 INCHES IN 1 HOUR

$$

WS
1 follow-up statement
629 
WGCA72 TJSJ 190032
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
832 PM AST Sun Sep 18 2022

PRC021-190042-
/O.EXP.TJSJ.FF.W.0043.000000T0000Z-220919T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bayamon PR-
832 PM AST Sun Sep 18 2022

...FLASH FLOOD WARNING WILL BE RE-ISSUED FOR BAYAMON COUNTY...

This warning will be reissued with a different configuration 
shortly. Please heed all road closures and evacuations.

A Flood Watch remains in effect until 600 PM AST Monday for portions 
of Puerto Rico and Virgin Islands.

LAT...LON 1842 6616 1842 6613 1841 6612 1840 6613
      1838 6612 1838 6614 1836 6614 1834 6613
      1832 6614 1831 6613 1831 6614 1828 6614
      1828 6617 1826 6619 1831 6621 1834 6620
      1841 6620 1842 6617 1843 6617

$$

WS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 10:56 AM CDT, 3 hours 55 minutes earlier.

Area forecast discussion, Sep 18, 10:56 AM CDT, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1156 AM AST Sun Sep 18 2022

.UPDATE...

Based on the latest bulletin for the now Hurricane Fiona from the
National Hurricane center...At 1100 AM AST (1500 UTC), the center
of Hurricane Fiona was located near latitude 17.3 North,
longitude 66.5 West. Fiona is moving toward the west near 8 mph
(22 km/h). The system is expected to continue with a west-
northwestward motion. On the present forecast track the center of
Fiona is expected to move near or over the southern part of Puerto
Rico later this afternoon. Hurricane conditions will therefore be
likely across the southern municipalities and Tropical Storm
conditions across the rest of the forecast area through Monday. As
Fiona approaches the area the frequency of the passing clouds and
shower activity will continue to increase across the region with
occasional bursts of moderate to heavy rains and brief gusty winds
accompanying the rainbands. So far, the municipality of Maunabo
has received 4.33 inches of rain, and Yabucoa has reported wind
gusts up to 91 mph. Conditions will continue deteriorating as the
day progresses. Please refer to the latest Hurricane Local
Statement (HLSSJU) for Tropical Storm Fiona issued by NWS WFO San
Juan Puerto Rico (www.weather.gov/sju)

.AVIATION...Hurricane Fiona was centered near 17.3N 66.5W moving
WNW at 7 kts, and located about 50 mi S of TJPS. Fiona is expected
to move near or over the SW PR area after 18/18-19Z. Therefore,
bands of rain and gusty winds are expected to affect all the
local terminals. Surface winds increasing from ENE 30-40/G60kt to
50-60 kt/G80kt near core.

.MARINE...Hazardous marine conditions are forecast for all of the local
waters for the next several days as Hurricane Fiona moves across
the CWA. A Hurricane Warning is in effect for all the local
waters. Building seas up to 20 feet are expected through early
morning when Fiona is expected to leave the area. Please note
that high seas, high surf, and strong rip currents will be life-
threatening to those entering the water. No other changes are
expected.

&&

Previous discussion issued at 334 AM AST Sun Sep 18 2022

.SYNOPSIS...
Tropical Storm Fiona is now impacting the region, producing heavy
rainfall and tropical-storm-force winds, especially across the
eastern half of the CWA this morning. A Hurricane Warning remains
in effect for Puerto Rico, while a Tropical Storm Warning and a
Hurricane Watch remains in effect for the U.S. Virgin Islands.
Flash flooding and urban flooding, along with mudslides in areas
of higher terrain are possible, particularly across Puerto Rico.
Hurricane conditions are expected in Puerto Rico today and are
possible in the U.S. Virgin Islands this morning. Seas will
continue to be hazardous with possible wave heights up to 20 foot.
Conditions will continue to remain hazardous at least through
tomorrow.

Please follow the latest Hurricane Local Statement (HLSSJU) and
Tropical Cyclone Product (TCPAT2).

&&

.SHORT TERM...Tonight through Monday...

A Hurricane Warning remains in effect for Puerto Rico, while a
Tropical Storm Warning and a Hurricane Watch remains in effect
for the U.S. Virgin Islands. The northern side of Tropical Storm Fiona
has now reached the southeastern quadrant of the CWA and is
producing widespread rainfall and tropical-storm-force winds. The
heaviest rainfall will begin across the US Virgin Islands,
Vieques, Culebra, and eastern/southeastern Puerto Rico. Flooding
remains the greatest threat with this event and there has already
been several river gauges indicating stage levels near or over
flooding thresholds. The rainfall expectations for the event still
remain between 5 to 10 inches widespread and then 12 to 16 inches
with local maximum of 20 inches possible across eastern and
southern Puerto Rico. Flash flooding and urban flooding, along
with mudslides in areas of higher terrain are possible,
particularly across Puerto Rico.

With the latest Advisory, Tropical Storm Fiona Intermediate Advisory
Number 15A issued at 200 AM AST, there are no changes with the
watches and warnings in effect. A northwestward motion in the
track is expected to continue until Tuesday, with the center of
Fiona moving near or over Puerto Rico this afternoon or evening.
Hurricane conditions are expected in Puerto Rico today and are
possible in the U.S. Virgin Islands this morning.

Please follow the latest Hurricane Local Statement (HLSSJU) and
Tropical Cyclone Product (TCPAT2).

&&

.LONG TERM...Wednesday Through Sunday...

A wet pattern is expected to continue as generally southeasterly
flow will prevail in the lower level, filling the local atmosphere
with saturated air. The atmosphere will continue to be unstable
post-Fiona, therefore thunderstorms are expected throughout the
week. Due to days of continuous rainfall, soils across the islands
will be very saturated and the probability for flooding and
landslides will be elevated. Precipitable water values will remain
above normal and then will decrease by Thursday into the weekend
as patchy moisture moves over the region until about Sunday when a
tropical wave may pass over the region. A strong Tropical Upper
Tropospheric Trough (TUTT) may develop east of the region on
Friday. The position of this upper low and tropical wave will
determine how much rainfall will occur next weekend. Overall, for
the long term forecast, a diminishing wet pattern leading to a
normal weather pattern is expected with the greatest hazards being
urban and small stream flooding, isolated mudslides, and daily
thunderstorms.

&&

.AVIATION...At 18/06Z TC Fiona was centered nr 16.9N 65.5W abt 75
miles S of TISX movg WNW nr 7 kts. Fiona will cont to move on this
track with a gradual turn to the northwest Sunday and Sunday night.
Nmrs SHRA/SCT TSRA aft 18/09Z SE portion of FA spreading NW across
all of the FA by 18/16Z. SFC wnds incrg fm ENE 15-25/G30kt to 50-60
kt/g80kt near core. Fiona is expected to track across Cabo Rojo arnd
18/22Z. Mtn obscurations and MVFR to LIFR will be likely ovr PR/USVI
in rain bands and central core of Fiona.

&&

.MARINE...

Hazardous marine conditions are forecast for all of the local
waters for the next several days as Tropical Storm Fiona moves
across the CWA. Therefore, a Hurricane Warning is in effect for
all the local waters. Building seas up to 20 feet are expected
through Monday morning when Fiona is expected to leave the area.
Please note that high seas, high surf, and strong rip currents
will be life-threatening to those entering the water.

&&

.HYDROLOGY...

The most likely time period for the heaviest rainfall activity is
today early Monday. The areas most likely to receive the highest
rainfall accumulations are portions of eastern, interior and
southern Puerto Rico, where there is a potential for rainfall
totals to reach 12 to 16 inches with locally higher amounts to
around 20 inches. Across the Vieques and Culebra and the northern
coast of Puerto Rico the potential exists for rainfall totals to
reach 4 to 10 inches. Elsewhere, including the U.S. Virgin Islands
expect rainfall totals to range between 4 and 6 inches.

Considerable flash and urban flooding impacts are possible across
the interior and eastern and southern half of Puerto Rico from
this evening and Sunday. Across northwest Puerto Rico as well as
the US Virgin Islands, this rainfall may produce limited flash and
urban flooding impacts. Additionally, mudslides and rockfalls are
possible in areas of higher terrain. The threat of flooding will
continue into Monday-- mainly in Puerto Rico.

Several river gauges are showing stage levels reaching flooding
concern thresholds, especially the Rio Blanco in Naguabo.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Hurricane Warning for PRZ001>013.

     Flood Watch through Monday afternoon for PRZ001>013.

     Coastal Flood Warning until 6 AM AST Monday for PRZ002-003-007-
     011.

VI...Flood Watch through Monday afternoon for VIZ001-002.

     Tropical Storm Warning for VIZ001-002.

&&

RAM/CVB/CRS/RVT/GRS/LIS

In the hours before

Local storm report, Sep 18, 2:17 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
317 PM AST SUN SEP 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     FLASH FLOOD      ISABELA                 18.50N 67.02W
09/18/2022                   ISABELA            PR   911 CALL CENTER

            FLOODED APARTMENT IN CALLE EMILIO GONZALES
            BEHIND THE COOPERATIVA.

&&

MMC
Local storm report, Sep 18, 2:18 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
318 PM AST SUN SEP 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      SAN LORENZO             18.19N 65.96W
09/18/2022                   SAN LORENZO        PR   PUBLIC

            PUBLIC DIRECTLY REPORTED TO NWS EMPLOYEE
            THAT RIO GRANDE WAS OVERFLOWING OVER PUENTE
            DE LA MARINA BY PR-980 . THE ROAD IS
            IMPASSABLE.

&&

CVB
Local storm report, Sep 18, 2:26 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
326 PM AST SUN SEP 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLOOD            2 SSW BARRANQUITAS      18.17N 66.32W
09/18/2022                   BARRANQUITAS       PR   911 CALL CENTER

            CARRETERA 558 IN THE BASEBALL PARK IS
            FLOODED.

&&

MMC
Local storm report, Sep 18, 2:29 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
329 PM AST SUN SEP 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      2 SSW BARRANQUITAS      18.17N 66.32W
09/18/2022                   BARRANQUITAS       PR   911 CALL CENTER

            RESIDENCE FLOODED IN CARRETERA 558 NEAR THE
            BASEBALL PARK. THERE ARE PEOPLE TRAPPED.

&&

MMC
Local storm report, Sep 18, 2:39 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
339 PM AST SUN SEP 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     FLASH FLOOD      1 WSW UTUADO            18.27N 66.72W
09/18/2022                   UTUADO             PR   BROADCAST MEDIA

            A MEDIA PARTNER SHOWED A BRIDGE COLLAPSING
            AND BEING DRAGGED BY THE RIVER IN BARRIO
            SALTO ARRIBA IN UTUADO.

&&

ERG
Local storm report, Sep 18, 2:40 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
340 PM AST SUN SEP 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 PM     DEBRIS FLOW      1 WSW MONSERRATE        18.43N 66.37W
09/18/2022                   VEGA BAJA          PR   911 CALL CENTER

            FALLEN TREE IN CARRETERA 160 NEAR THE
            PENTECOSTAL CHURCH.

&&

MMC

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 7:30 AM CDTCoastal Flood WarningJSJ22 hr
Sep 18, 8:21 AM CDTFlash Flood Warning Considerable damage threatJSJ24 hr
Sep 18, 9:13 AM CDTFlash Flood Warning Considerable damage threatJSJ4 hr
Sep 18, 11:35 AM CDTFlash Flood WarningJSJ8 hr
Sep 18, 12:07 PM CDTFlash Flood Warning Considerable damage threatJSJ7 hr
Sep 18, 12:30 PM CDTFlash Flood Warning Considerable damage threatJSJ16 hr
Sep 18, 12:50 PM CDTFlash Flood WarningJSJ4 hr
Sep 18, 1:06 PM CDTFlash Flood Warning Considerable damage threatJSJ17 hr
Sep 18, 1:23 PM CDTFlash Flood Warning Considerable damage threatJSJ3 hr
Sep 18, 1:50 PM CDTFlash Flood Warning Considerable damage threatJSJ29 hr
Sep 18, 2:38 PM CDTFlash Flood WarningJSJ5 hr
Sep 18, 3:48 PM CDTFlash Flood Warning Considerable damage threatJSJ20 hr
Sep 18, 4:19 PM CDTFlash Flood Warning Considerable damage threatJSJ27 hr
Sep 18, 4:28 PM CDTFlash Flood WarningJSJ15 hr
Sep 18, 5:58 PM CDTFlash Flood Warning Considerable damage threatJSJ17 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.